Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 29, 2020, 10:04 PM MDT for Perkins County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2020, 10:04 PM MDT (04:04 UTC)
- Expired
- Jun 29, 2020, 10:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Perkins County, SD
The radar
The Rapid City radar (KUDX), 145 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:10 PM MDT | HAIL 1 | 15 Ssw Bison, SD | |
| Jun 29, 10:35 PM MDT | TSTM WND GST 60 | Bison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:56 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1688 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 14.1
The text
As transmitted.
396
WFUS53 KUNR 300404
TORUNR
SDC105-300430-
/O.NEW.KUNR.TO.W.0002.200630T0404Z-200630T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
1004 PM MDT Mon Jun 29 2020
The National Weather Service in Rapid City has issued a
* Tornado Warning for...
Central Perkins County in northwestern South Dakota...
* Until 1030 PM MDT.
* At 1004 PM MDT, a severe thunderstorm capable of producing a
tornado was located 9 miles south of Owen Lake, or 30 miles
northwest of Faith, moving northeast at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bison, Chance and Owen Lake around 1020 PM MDT.
Meadow around 1030 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4521 10240 4530 10270 4566 10244 4557 10201
TIME...MOT...LOC 0404Z 211DEG 33KT 4534 10246
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
Carstens1 follow-up statement
376
WWUS53 KUNR 300417
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1017 PM MDT Mon Jun 29 2020
SDC105-300430-
/O.CON.KUNR.TO.W.0002.000000T0000Z-200630T0430Z/
Perkins SD-
1017 PM MDT Mon Jun 29 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT FOR CENTRAL
PERKINS COUNTY...
At 1016 PM MDT, a severe thunderstorm capable of producing a tornado
was located 3 miles south of Owen Lake, or 33 miles northwest of
Faith, moving northeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Chance and Owen Lake around 1020 PM MDT.
Bison around 1025 PM MDT.
Meadow around 1030 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4528 10233 4540 10262 4566 10244 4557 10201
TIME...MOT...LOC 0416Z 210DEG 30KT 4542 10239
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
CarstensWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 29, 5:22 PM MDT, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 29, 5:22 PM MDT, 4 hours 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Mon Jun 29 2020
.DISCUSSION...(This Evening Through Monday)
Issued at 238 PM MDT Mon Jun 29 2020
Upper level analysis has a very amplified pattern across the CONUS
with ridge over central portions and large trof over the west.
Northern Plains lies just to the east of the western trof with
closed low centered over southern Idaho. Upper flow becoming
southerly across the area. Skies are mostly sunny at the moment.
At the surface, frontal boundary remains stalled across the Black
Hills area, with breezy southeast winds across the South Dakota
plains, and west to northwest winds across northeast Wyoming. Hot
and humid conditions are present across central SD with heat
indices approaching 100.
The best chances for showers and storms will come this evening
into the overnight as a stronger disturbance over eastern CO
moves north into the area. MLCAPE values to the west of the front
over northeast WY and far western SD will generally be in the 500
to 1500 j/kg range late this afternoon and early this evening.
Much higher values can be expected to the east of the front toward
central SD, but stronger cap will be in place and better forcing
should stay west of most of the area, so chances will taper off
quite a bit toward south central SD. Shear looks sufficient for
isolated strong to severe storms over northeast WY and far western
SD. Large hail and strong wind gusts will be the main threat from
any severe storms. Activity will diminish in intensity overnight,
with the best chances for rainfall from far northeast WY to
northwest SD.
Cool front nudges eastward into central SD Tuesday as the upper
trof and low start to move north-northeast through western MT.
Highs will be in the 70s and 80s, coolest over western and
northern areas, and warmest across south central SD. Best chances
for rainfall again look to be across northwest SD. Chances for
storms in the afternoon will be across the central and eastern
Dakotas, extending into Tuesday night, especially for severe
storms. However, some instability and favorable shear over western
SD would allow isolated stronger storms to potentially develop
later in the day.
Upper low shifts north into western Canada on Wednesday, with drier
air moving into the area. The day is starting to look dry for most
areas, but steep lapse rates and some instability could produce
isolated to widely scattered showers and a few storms in the
afternoon over the Black Hills and areas to the north and west.
Ridge builds back over the region late week and the holiday
weekend. This will bring very warm and mainly dry conditions,
especially Thursday and Friday. Highs will be back in the 80s and
90s through the period. Cannot rule out isolated storms trying to
develop in the afternoon and evening, especially on Friday, but
warm air aloft and lack of forcing will limit chances. Chances
could increase some over the weekend as medium range models show
the ridge axis shifting a bit further east across the Plains and
potentially allowing stronger disturbances to pass over the
northern high Plains on the west side of the ridge.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 521 PM MDT Mon Jun 29 2020
Scattered showers and thunderstorms are expected overnight and
into Tuesday morning. Severe storms with large hail and damaging
wind gusts are possible over northeastern Wyoming and western
South Dakota this evening. Widespread MVFR CIGS will develop
after 08Z tonight, gradually improving to VFR by 19Z on Tuesday.
&&
.FIRE WEATHER...
Issued At 238 PM MDT Mon Jun 29 2020
A period of elevated fire weather conditions is likely late this
afternoon over southern portions of northeast Wyoming into extreme
southwest South Dakota. Relative humidities will drop to 15 to 20
percent, with winds of 10 to 15 mph over most of the area. Wind
gusts up to 25 mph are likely over southern Campbell County in the
afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for SDZ014-
032-043-046-049.
WY...None.
&&
DISCUSSION...15
AVIATION...10
FIRE WEATHER...15Hazardous weather outlook, Jun 29, 8:40 AM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 840 AM MDT Mon Jun 29 2020 SDZ001-002-012-WYZ071-301300- Harding-Perkins-Butte-Northeastern Crook- 840 AM MDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-301300- Tripp- 940 AM CDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Heat indices will peak at 103 degrees today. Take it easy and drink plenty of fluids. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-046-301300- Ziebach-Haakon-Jackson-Mellette- 840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible tonight. Some storms may contain hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>030-041-042-044-047-072-074-WYZ054>058-301300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Oglala Lakota-Bennett-Todd- Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- 840 AM MDT Mon Jun 29 2020 /940 AM CDT Mon Jun 29 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday afternoon and evening. Some storms may contain hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-031-073-301300- Northern Meade Co Plains-Pennington Co Plains- Southern Meade Co Plains- 840 AM MDT Mon Jun 29 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a marginal risk of severe thunderstorms Tuesday afternoon and evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 29, 9:13 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
913 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 2 SSW DWTN RAPID CITY 44.05N 103.24W
06/29/2020 E1.00 INCH PENNINGTON SD PUBLIC
0905 PM TSTM WND GST 10 SSE MUD BUTTE 44.87N 102.80W
06/29/2020 E60 MPH MEADE SD PUBLIC
&&
EVENT NUMBER UNR2002135
EVENT NUMBER UNR2002136
POJORLIELocal storm report, Jun 29, 9:19 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
919 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 2 ESE LODGEPOLE 45.79N 102.63W
06/29/2020 E0.70 INCH PERKINS SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002137
SJRLocal storm report, Jun 29, 9:23 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
923 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 1 SE DWTN SPEARFISH 44.49N 103.84W
06/29/2020 E1.00 INCH LAWRENCE SD PUBLIC
&&
EVENT NUMBER UNR2002138
POJORLIELocal storm report, Jun 29, 9:27 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 W DWTN SPEARFISH 44.50N 103.90W
06/29/2020 M1.00 INCH LAWRENCE SD PUBLIC
&&
EVENT NUMBER UNR2002139
POJORLIELocal storm report, Jun 29, 9:30 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 7 E NEW UNDERWOOD 44.11N 102.70W
06/29/2020 E60 MPH PENNINGTON SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002140
POJORLIELocal storm report, Jun 29, 9:36 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 PM MDT MON JUN 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL TILFORD 44.30N 103.43W
06/29/2020 E0.88 INCH MEADE SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002141
POJORLIEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:05 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 40 min |
| Jun 29, 6:10 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 50 min |
| Jun 29, 6:12 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 27 min |
| Jun 29, 6:24 PM MDT | Severe Thunderstorm Warning | UNR | Oglala Lakota, Pennington | 47 min |
| Jun 29, 6:29 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 31 min |
| Jun 29, 6:32 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 43 min |
| Jun 29, 6:58 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 18 min |
| Jun 29, 7:40 PM MDT | Special Weather Statement | UNR | Meade | 35 min |
| Jun 29, 7:50 PM MDT | Special Weather Statement | UNR | Pennington | 40 min |
| Jun 29, 7:54 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 40 min |
| Jun 29, 8:18 PM MDT | Special Weather Statement | UNR | Meade | 42 min |
| Jun 29, 8:28 PM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jun 29, 8:36 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 39 min |
| Jun 29, 8:40 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Lawrence | 35 min |
| Jun 29, 8:45 PM MDT | Special Weather Statement | UNR | Pennington | 30 min |
| Jun 29, 8:47 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 43 min |
| Jun 29, 8:59 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 24 min |
| Jun 29, 9:03 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 42 min |
| Jun 29, 9:09 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 66 min |
| Jun 29, 9:20 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade | 13 min |
| Jun 29, 10:29 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 37 min |
| Jun 29, 11:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins | 63 min |
| Jun 30, 12:53 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 67 min |
| Jun 30, 1:50 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 55 min |
| Jun 30, 3:06 AM MDT | Areal Flood Advisory | UNR | Perkins | 6 hr |
| Jun 30, 3:08 AM MDT | Special Weather Statement | UNR | Lawrence | 67 min |
| Jun 30, 3:58 AM MDT | Special Weather Statement | UNR | Butte | 62 min |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.